Ohio, 2016Lightning Strike in Ohio, August 10, 2016
August 10, 2016 · NWS PBZ · 1 event in 1 county or zone
Scattered thunderstorms were across eastern Ohio the afternoon of the 10th. A 9 year old boy died after being struck by lightning while attempting to move horses into a barn.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms were across eastern Ohio the afternoon of the 10th. A 9 year old boy died after being struck by lightning while attempting to move horses into a barn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 10, 9:09 AM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 10, 9:09 AM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1009 AM EDT WED AUG 10 2016
.SYNOPSIS...
Warmth and humidity will fuel shower and thunderstorm chances for
the remainder of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The late morning update featured further adjustments to POPs, as
well as temperature given the latest radar, observational, and
high res trends. The next in series of shortwaves across the the
northern periphery of the Eastern Conus ridge is expected to
continue firing convection along a weak convergence zone over the
heart of the Upper Ohio Region. Precipital water as recorded on
this mornings sounding is around 2 inches. That moisture with a
warm rain process will offset instability limited by very warm mid
levels. So, although severe weather is not likely, locally heavy
rainfall is. As any flood threat is expected to be limited to poor
drainage areas until more extensive precursor occurs, no flash
flood watch is anticipated for now.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Very little change to overall pattern is indicated for the period,
although forecast confidence is wavering as models are having a
difficult time with the strength and location of the eastern ridge
and in turn the path and timing of shortwave energy streaking
eastward in the zonal flow just above the aforementioned ridges.
Due to so much uncertainty will continue with chance pops through
the period. Heat and humidity remain, so expect high heat indices
and the threat for heavy rain through Friday.
Temperature was forecasted using a blend of all guidance.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The Southern CONUS upper high is progged to be shunted east by the
weekend as an upper trough advances out of the West. A series of
shortwaves rotating around the high, and in southwest flow as the
trough and an associated cold front approaches through the
weekend, will keep shower and thunderstorm chances in the forecast
though the period. Above average temperatures with high humidity
will continue, until the cold front crosses on Monday.
Adjusted Superblend guidance was used for much of the forecast.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Periodic convection will continue to mar a primarily VFR forecast
through tonight, although coverage will diminish as the latest
supporting shortwave exits.
There appears to be a better chance of fog tonight as wind in the
column should be weaker, and more areas will be wet from recent
rain. Have IFR visibilities at FKL/DUJ and MVFR elsewhere.
.OUTLOOK /THURSDAY THROUGH SUNDAY/...
Periodic restrictions are likely through late week as a series of
disturbances generate convection in the warm, moist airmass.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 10, 10:21 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1121 AM EDT WED AUG 10 2016
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-111530-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
1121 AM EDT WED AUG 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
LOCALLY HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND THIS EVENING.
HIGH RAINFALL RATES MAY CAUSE ISOLATED FLOODING IN POOR DRAINAGE
AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Lightning, Coshocton
- When
- August 10, 11:30 AM EST
- Where
- Coshocton County, 1.72 mi WNW of Warsaw
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.340, -82.030
Local media reported a 9 year old boy was struck by lightning and later died. The boy was outside attempting to bring horses into a barn when he was struck.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New York, August 10, 20162 deaths · 1 event
- Rip Current in Florida, August 10, 20161 death · 2 injured · 1 event
- Rip Current in Wisconsin, August 10, 20161 death · 1 event
- Flash Flooding and Flooding in Wisconsin, August 10 to 16, 2016$5.7 million · 14 events
- Flash Flooding and Hail in North Dakota, August 10, 2016$1.9 million · 3 in hail · 30 events
- Flash Flooding and Flood in Minnesota, August 10 to 11, 2016$295,000 · 2 in hail · 33 events
- Tornado and Damaging Winds in New York, August 10, 2016$617,000 · EF0 · 8 events
- Flash Flooding and Heavy Rain in Minnesota, August 10 to 11, 2016$240,000 · 6 events
- Flash Flooding and Hail in North Dakota, August 10 to 11, 2016$53,000 · 1.5 in hail · 9 events
- Flash Flood in Indiana, August 10, 2016$75,000 · 1 event
- Flash Flood in Pennsylvania, August 10, 2016$50,000 · 1 event
- Tornado and Heavy Rain in Michigan, August 10 to 11, 2016$12,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647936.